Virginia, 2005

Hail in Virginia, March 20, 2005

March 20, 2005 · NWS LWX · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 20, 2:45 PM EST, 55 minutes earlier.

Area forecast discussion, Mar 20, 2:45 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
245 PM EST SUN MAR 20 2005

.SHORT TERM...
DVLPG LINE OF SHRA FM FDK-CJR...APPROX ALIGNED W/ SFC CDFNT. AS
DISCUSSED THIS MRNG...AMS AHD OF IT MARGINALLY UNSTBL...AND HAS
RECEIVED THE BENEFIT OF A FEW HRS OF WK INSOLATION. THUS...WUD
ANTICIPATE CONTD DVLPMNT...IN AREA THAN NAM INDICATED HAD BEST CAPE
AND LAPSE RATES.

XTRPLTN TAKES THIS ACTVTY THRU DC/BALT BY 5PM...AND NEAR THE BAY
ARND 00Z. THUS...WL NEED TO KEEP LOW CHC POPS FOR THE ERN ZNS THRU
ELY EVNG. THRAFTR...NW FLOW SHUD SCOUR OUT MOST CLDS. THERE WL BE
TWO XCPTNS-- WRN CNTYS...WHICH WL BE AFFECTED BY UPSLOPE...AND NRN
CNTYS...WHICH WL BE AFFECTED BY SHEARED VORT AXIS IN NRN STREAM.

CAA WL YIELD SCT UPSLOPE SHSN FOR THE WRN CNTYS...BUT QPF WL BE
LOW...AND OPPORTUNITY WL BE SHORT LIVED. THUS...LOW END POPS THERE
AS WELL...AND WL CONFINE IT TO TNGT PD ONLY.

NW FLOW REGIME IN PLACE TMRW. THRML TROF OVR AREA...W/ H8 TEMPS -2
TO -5C. HWVR...DWNSLOPING SHUD COUNTERACT.

GNLY MOS TEMPS IN AGREEMENT AND ACCEPTED.
&&

.AVIATION...
VFR CONDS NXT 24 HRS...XCPT MVFR IN TS DC-BALT TAFS THRU 22Z.
&&

.MARINE...
NOT MUCH WND ON THE WATERS RIGHT NOW. MOMENTUM TRANSFER SUGGESTS
WNDS WL APPROACH SCA TMRW...AFTR ONSET OF MIXING.

&&

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY):
.OBSERVATIONS: PAST 5 DAY 500MB HEIGHT/ANOMALY PATTERN REVEALS
PHASED FLOW WHICH FEATURED A RIDGE OVER THE EASTERN PACIFIC AND
TROUGH OVER THE GREAT LAKES/NEW ENGLAND REGION HAS TRANSITIONED TO A
SPLIT FLOW REGIME. WATER VAPOR LOOP SHOWS WAVES ADVANCING TOWARDS
THE MID ATLANTIC FROM THE OHIO VALLEY AND EAST ACROSS THE GULF
COAST...WHILE RIDGING TAKES PLACE ACROSS THE WESTERN CONUS. 12Z
SURFACE ANALYSIS PLACES A 1003MB OCCLUDED CYCLONE OVER NORTHWEST
PENNSYLVANIA. ITS OCCLUDED/COLD FRONT STRETCHES SOUTH DOWN THE LEE
OF THE APPALACHIANS. WARM/STATIONARY BOUNDARIES ARE NOTED FROM THE
NEW ENGLAND COAST SOUTHWEST INTO NORTHERN VIRGINIA...AND FROM
NORTHERN VIRGINIA EAST INTO THE LOWER DELMARVA....MAKING NORTHERN
VIRGINIA THE LOCATION OF THE TRIPLE POINT. A SURFACE RIDGE DOMINATES
THE CENTRAL CONUS.

.MODELS: 12Z NAM/GFS/CANADIAN ALONG WITH 00Z UKMET/EUROPEAN ALL SHOW
A SIMILAR SYNOPTIC SCALE SOLUTION THROUGH THE EXTENDED. SEVERAL
WAVES RIDE NORTHEAST WITHIN STRENGTHENING SOUTHWESTERLY FLOW ALOFT.
MODELS ARE RESOLVING A COLDER SOLUTION WITH THE MIDWEEK SYSTEM. A
SECOND LATE WEEK SYSTEM APPEARS MUCH WARMER AS SOUTHWEST FLOW
DEEPENS THROUGH THE ATMOSPHERE WHILE A POSITIVELY TILTED TROUGH
DEVELOPS ACROSS THE CENTRAL CONUS.

.ENSEMBLE DATA: 00Z GFS 500MB HEIGHT ENSEMBLES SHOW HEIGHTS RISE
EARLY DURING THE WEEK...BEFORE A WEAKENING TROUGH PASSES THROUGH THE
NORTHERN MID ATLANTIC REGION DURING THE MIDWEEK (WITH A RATHER HIGH
AMOUNT OF VARIABILITY). AFTER A SECOND SHORT PERIOD OF HEIGHT RISES
LATE DURING THE WORK WEEK...ENSEMBLE MEMBERS SUGGEST A POSITIVELY
TILTED TROUGH DEVELOPING ACROSS THE CENTRAL CONUS NEXT WEEKEND.

LAST NIGHTS GFS ENSEMBLE MOS SHOWS MEAN HIGHS GENERALLY IN THE 50S
AND 60S...WITH WEDNESDAY BEING A SLIGHTLY COOLER DAY THAN THE REST.
MEAN POPS ARE IN THE CHANCE RANGE TUESDAY NIGHT INTO THURSDAY...AND
AGAIN FRIDAY NIGHT THROUGH THE WEEKEND. ENSEMBLE MEMBERS SHOW A
RATER HIGH AMOUNT OF POP FORECAST VARIABILITY WITH THE MIDWEEK
SYSTEM.

.FORECAST RATIONALE: THE BEGINNING OF THE WORK WEEK APPEARS DRY AND
SEASONABLE AS HEIGHT RISES INDUCE A BUILDING RIDGE ALOFT. THIS WILL
SLOW THE ONSET OF PRECIPITATION TO TUESDAY EVENING OR
NIGHT...ESPECIALLY ACROSS THE NORTHEAST FORECAST AREA. WITH ALL
MODELS INDICATING A DUAL LOW STRUCTURE APPROACHING FROM THE
SOUTHWEST...AND AN ANTICYCLONE DRIFTING FROM QUEBEC ACROSS NEW
ENGLAND...DAMMING SIGNATURE IS PRESENT. STRONG NORTHERLY AGEOSTROPIC
FLOW MAY SERVE TO KEEP DRIER AIR LOCKED INTO THE NORTHERN FORECAST
AREA. GFS BUFKIT FORECAST SOUNDINGS INDICATE SNOW TUESDAY NIGHT
ACROSS THE NORTHERN ZONES USING THE TOP-DOWN APPROACH...WHILE
CONCEPTUAL MODEL OF WARM AIR ALOFT SURGING INTO THE REGION WOULD
SUPPORT MIXED PRECIPITATION. WILL INTRODUCE A WINTRY MIX FOR NOW AND
LET THE DETAILS WORK THEMSELVES OUT.

GIVEN THE PRESSURE PATTERN DECIDED TO UNDERCUT MOS AND SHOW JUST A
MINOR DIURNAL RANGE WEDNESDAY. AS THE UPPER LEVEL SYSTEM SHEARS
NORTHEAST...MUCH MORE EFFICIENT MIXING WILL YIELD A SPRING-LIKE END
TO THE WORK WEEK.

ALL GUIDANCE INDICATES A POSITIVELY TILTED TROUGH DEVELOPING ACROSS
THE CENTRAL CONUS. TOUGH TO PIN DOWN TIMING...BUT DEEP SOUTHWESTERLY
FLOW SUGGESTS SEVERAL OPPORTUNITIES FOR PRECIPITATION WITH
TEMPERATURES AT OR ABOVE NORMAL NEXT WEEKEND.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SHORT TERM/AVIATION/MARINE FORECASTER: HTS
LONG TERM FORECASTER: ROGOWSKI
Hazardous weather outlook, Mar 20, 11:00 AM EST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EST SUN MAR 20 2005

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-211030-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1100 AM EST SUN MAR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

END

In the hours before

Special weather statement, Mar 20, 3:36 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
336 PM EST SUN MAR 20 2005

DCZ001-VAZ054-202330-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-DISTRICT OF COLUMBIA DC-
336 PM EST SUN MAR 20 2005

AT 3:30 PM EST...DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY
HEAVY RAIN OVER JUST EAST OF TYSONS CORNER. THIS THUNDERSTORM WILL
MOVE INTO DC AND ARLINGTON COUNTY BY 3: 45 PM. MOTORISTS TRAVELING ON
INTERSTATE 66 AND ROUTE 7 FROM TYSONS CORNER TO DC CAN EXPECT VERY
HEAVY RAINS...BRIEF GUSTY WINDS AND SMALL HAIL UP TO PEA SIZE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

ROSA

The radar

The Sterling radar (KLWX), 28 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Falls Church (C)

When
March 20, 3:40 PM EST
Where
Falls Church (C) County, Falls Church
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.883, -77.183

Hail, Arlington

When
March 20, 3:45 PM EST
Where
Arlington County, Arlington
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.883, -77.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440073, 5440072.